High Wind, Bowman
- When
- May 16, 9:00 AM CST to 5:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
A rapidly strengthening surface trough over eastern Montana created a strong pressure gradient over southwest North Dakota on May 16th. This resulted in high sustained winds and a few gusts over 60 mph during the daytime hours.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A rapidly strengthening surface trough over eastern Montana created a strong pressure gradient over southwest North Dakota on May 16th. This resulted in high sustained winds and a few gusts over 60 mph during the daytime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 16, 8:49 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 949 AM CDT MON MAY 16 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...THE MORNING TEMPERATURES ARE BEGINNING A BIT WARMER THAN EARLIER FORECAST. TRENDED THE MID DAY TEMPERATURES HIGHER AND RAISED THE HIGH TEMPERATURES 1 TO 2 DEGREES. && .AVIATION...INTENSIFYING LOW PRESSURE ACROSS CENTRAL MONTANA WILL BE THE FOCUS FOR INCREASING SURFACE WINDS ACROSS WEST AND CENTRAL NORTH DAKOTA AFTER 17Z. SURFACE WINDS WILL BE SOUTHEAST AT 30 TO 45 MPH KTS AT KDIK. ACROSS KISN/KMOT/KBIS EXPECT SOUTHEAST SURFACE WINDS INCREASING TO 25 TO 40 KTS. SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 KTS AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-034-035-042-045-046. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NDZ031>033-040- 041-043-044. RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040- 043. && SHORT TERM...WAA LONG TERM....KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 539 AM CDT MON MAY 16 2011 NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-171045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 539 AM CDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-009>011-017>021-034-035-042-045-046-171045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 539 AM CDT MON MAY 16 2011 /439 AM MDT MON MAY 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FROM 9 AM CDT THROUGH MOST OF THIS EVENING. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR DIVIDE...WILLIAMS...MCKENZIE AND DUNN COUNTIES...AND THOSE COUNTIES SOUTH TO THE SOUTH DAKOTA BORDER. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040-041-043-044-171045- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 439 AM MDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT TODAY FROM 8 AM MDT THROUGH MOST OF THIS EVENING. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR GOLDEN VALLEY...BILLINGS...STARK...SLOPE...BOWMAN...HETTINGER AND ADAMS COUNTIES...AND THOSE COUNTIES IN NORTHWESTERN NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302531, 302532, 302533, 302535, 302542, 302544, 302545.